Has anyone successfully come off tramadol / ultram?

Discussion in 'Fibromyalgia Main Forum' started by JoFMS, Nov 5, 2008.

  1. JoFMS

    JoFMS New Member


    I have made the decision to kick the tramadol painkillers as I think it's preventing me getting better. I've been on it 2 yrs - started off with 1 50mg tab in the morning but for the last 18months I have been on 1 at 8.30am and 1 at 11.30am religiously. If I don't take it until 12.30 for example - my body screams out in pain to remind me!

    I know the withdrawal symptoms are going to be hell but I think I'm strong enough to focus enough to get through it - I have warned my husband that I will be grumpy as hell.

    I stopped for one week previously about a yr ago and it was hell - I did it gradually over 2 weeks and then ended up going back on them.

    I would love to hear from anyone who has actually managed to get off them and any herbs etc you would recommend taking whilst I do it. I need all the support I can get.

    Please don't try to change my mind about coming off it though as I have thought long and hard and know my liver is suffering. I know what I'm letting myself in for...

    I am still taking low dose cortisol to heal my adrenals which I have taken for one and a half months now, my body temperatures are normal and stable too.

    Thank you all
  2. tig519

    tig519 Member

    I've only been taking it for 3 months, I take 2 in the morning and 1 6hrs later when I'm having a painful day. I don't take it every day and I have not noticed any dependency on the days I don't take it. Maybe it's because I'm not taking it every day.
  3. Leaknits

    Leaknits New Member


    Yes. I'm told now I was wrong to just stop taking the stuff but it wasn't doing one thing to help me so I quit taking it.
    Sorry, I don't remember how long I tried to use it.

    The following is probably wrong so please talk to your dr: is there any way you could take a small amount of whatever is going to be replacing the tramadol, while you reduce the intake of tramadol?

    I wish you luck.

  4. campbeck97

    campbeck97 New Member

    I took ultram for over 2 years 50mg tablets . 1-2 tablets 2-3 times daily. I cant really see why you would have the withdrawal since they are not considered a narcotic, but everyone is different with this diease. I stopped them cold turkey and didnt have any problems.But thats just me. As my pain has increased over the years i've had to go to much stronger medication, morphine sulfate liquid immediate release for breakthough pain and M. S. contin long acting. My question in your situation is what are you going to do for your pain???I hope you find something to help your pain . Blessings to you

    KDBBEV New Member

    I got off of them after 5 years with no trouble at all.
  6. JoFMS

    JoFMS New Member

    Thanks all for your replies, I know many people have had problems coming off tramadol - myself included when I stopped them for a week once which is why I posted.

    I am actually feeling a lot better which is why I have decied to give my liver a break as much as poss.

    I have been doing detox days, using aromatherapy, epsom salts with lavendar and peppermint essentail oils in a bath tub every day, dry skin brushing to remove toxins, deep breathing exercises, listening to relaxing CDs and listening to my body for the pain. I also now do Chi Gong exercises which really helps.

    So far I have reduced form 2 a day down to 1 and a quarter a day and hope to reduce to one a day soon - I am tking things v slowly though. I think the detox week I went on helped a lot but also nutiriton, low dose cortisol for my adrenals and the mercury chelation is all helping me get well.
  7. BeansMom

    BeansMom New Member

    i feel like you. I've been taking Tramadol regularly for about 2 yrs now. I'm up to 6-8 tablets a day (50mg each) - basically the largest/safe dose you can take.

    I have been without them before and had excruciating pain and also very restless, sweating, etc.. Like a withdrawal. We have been told it is "non-narcotic" or non-addictive, but there are SEVERAL reports online of tramadol addiction and withdrawal. It DOES cause a physical dependence in SOME people b/c of the way it affects your seratonin levels. Some people have no problem quitting cold turkey. Most doctors advise weaning though and reducing your intake gradually, so you don't have any w/d symptoms or seizure problems. I would advise googling this & especially asking your doctor about weaning yourself - sounds like you are reducing pretty good on your own and doing the right things with baths, relaxation, etc..

    I think my problem is it is more psychological with me....I feel like if I have to take it each morning to have less pain I've tried cutting down - and some days I only take 3 or 4 tablets and some days I'm up to 8 again. It depends on my pain levels, but I haven't had zero in a day for MONTHS. :(
    I know it helps my pain...but cannot be safe for my liver to keep taking it forever. Don't know if the con outweighs the benefit for me?!
  8. NannyG

    NannyG New Member

    I have been on tramadol (generic for Ultram) for 5 years only taking 4 daily, but EVERY day. I, too, am trying to wean off. They seem to help my mind, attitude and well being more than pain. I am afraid if I don't get off, I will certainly become dependent as I think I am at that stage now. I feel so so much better overall and want to do things and go and take part in life after taking these, but without them, I feel useless and sad and don't have energy to move. I have to find something to help me. We will all work together to find the answers.